Orthostatic hypotension is not a disease or a complaint from an individual; it is an abnormal change in blood pressure and heart rate associated with an illness.
Orthostatic hypotension has many potential causes, some affecting only one part of the system that supplies blood to the brain, and others affecting two or three.
Loss of fluid within the blood vessels is the most common reason to develop the symptoms of orthostatic hypotension. The fluid may be water or blood depending upon the cause.
Dehydration occurs when fluid intake cannot match the amount of fluid lost by the body. Vomiting, diarrhea, fever, and heat-related illnesses (for example, heat exhaustion or heat stroke) are common reasons a person loses a significant amount of fluid. Diuretics or water pills used to control high blood pressure are also another cause of a decreased amount of fluid in the body.
Blood loss and other causes of anemia decrease the number of red blood cells that carry oxygen in the bloodstream, and this may lead to the symptoms of orthostatic hypotension. The bleeding may arise from one large event or may occur slowly over a period of time. With slow bleeding, the body may be able to compensate, replacing the lost volume of red blood cells with water in the bloodstream. However, after a while the loss of oxygen-carrying capacity of the blood will cause symptoms to develop. In addition to lightheadedness, there may be weakness, shortness of breath, or chest pain.
Medications that affect the autonomic nervous system may also cause orthostatic hypotension.
Beta blocker medications such as metoprolol (Inderal) block the beta-adrenergic receptors in the body, preventing the heart from speeding up, preventing the heart from contracting as forcefully, and dilating blood vessels. All three of these effects affect the ability of the body to react to position changes. Aside from high blood pressure and heart disease, these medications are also used for headache control and anxiety prevention.
sildenafil (Viagra), vardenafil (Levitra), and tadalafil (Cialis) dilate blood vessels, and this class of medication may cause orthostatic hypotension. The effect can be magnified if taken with nitrates, medications used to treat angina [for example, nitroglycerin (Nitrostat, Nitroquick, Nitrolingual, Nitro-Dur, Minitran, Nitro-Bid and others), isosorbide mononitrate (Imdur, Ismo, Monoket)], alcohol, or narcotic pain medications.
Other medications used for high blood pressure control may be a potential cause of orthostatic hypotension, even if taken as prescribed.
Orthostatic hypotension is a side effect of many psychiatric medications, including tricyclic antidepressants [amitriptyline (Endep, Elavil), nortriptyline (Pamelor, Aventyl), phenothiazines (Thorazine, Mellaril, Compazine), and MAO inhibitors (Nardil, Parnate)
Read pages both 1 and 2.....
I learned something today.. :) Orthostatic Intolerance is actually Secondary to something else..NOT a illness in itself!
Yeah, that all sounds familiar. I think I read that awhile ago. I recently learned that one action of B12 is to scavenge nitric oxide, which would help constrict the dilated blood vessels. Lysine also decreases nitric oxide. (I'm on a hunt to find out what other natural substances will decrease nitric oxide, to hopefully lessen the effects of orthostatic hypotension).
I think the article makes an important distinction. While it does not list all the causes of orthostatic hypotension, for instance it doesn't allude to the mechanisms active in dysautonomia, nor does it point to some of the natural supplements that can contribute to hypotension, it does point to the inportant fact that orthostatic hypotension is a symptom that can occur for many different reasons. That opens our minds to the fact that this can be a complicated and many faceted symptom.
enzymelover points out some interesting points about B12 and lysine and the role of nitric oxide that I find very helpful. I have not had autonomic testing in a lab and I am new to my diagnoses so I am not sure of all the reasons with my dx. of pure autonomic failure that I come to have orthostatic hypotension. I would like to understand that better. Is nitric oxide increase something all with dysautonomia encounter or only some?
Another supplement I would like to mention here is cinnamon. I used to use it to counter high blood pressure as it dialates blood vessels thereby lowering BP. Once I started having low blood pressure and got the dx of PAF I quickly stopped using it. I cautioned another person with hypotension that was using cinnamon as a supplement of it's properties. In our case I believe it would only worsen that symptom.
I think it is a caution that we need to review all our meds with a doctor and supplements as well to make sure nothing is contributing to our hypotension. When I was first diagnosed I did just that and found my chondroiton/glucosamine supplement contained an ingredient, black catechu, which also has other names and comes from acacia bark,
and can increase hypotension. This particular ingredient should also not be given with iron suppements as they can bind up and become insoluble. The point being that being a natural supplement does not render something harmless or necessarily helpful in a specific case. We need to analyze each ingredient in light of our own condition and regimen.
I also reviewed my medications with a doctor and we found that two were contributing to skipped heart beats. Dropping those two medications and the two supplements really helped my symptoms become less. So Tonyad, yes this article makes perfect sense and brings up important points for all of us. Thanks for posting! Marie
Interesting reading. I seem to have orthostatic hypertension myself. I was diagnosed with POTS. I believe my catecholamine levels are over compensating when I stand up. I didn't realize that about cinnamon. I believe I had read it was good for pain. But I also heard fairly recently it's bad for interstitial cystitis, something else I have.
I didn't know that nitric oxide is considered an "evil player" in MS, but it is the target of several MS drugs (reducing it).
Do you by any chance take acetylcarnitine or a glutathione product, to control peroxynitrite and superoxide (the toxic byproducts of nitric oxide). They are supposedly of great benefit in MS.
Oh, and I just read that the glucocorticoids - prednisone, dexamethasone etc. all inhibit nitric oxide synthesis. Since my son has been on hydrocortisone, and now dexamethasone, for 3 and a half years, I wonder how this is involved in his orthostatic intolerance. He does get blood pooling in his legs when he puts his feet down, but I suspect that he is having symptoms of over-constriction in his thoracic blood vessels. He particularly has trouble breathing when he starts to laugh.
Hmmm, I will have to do some investigating on this info you gave me.
Thanks, I appreciate it. I do not take acetycarnitine nor Glutathione products but am going to look and see what I can find out about them.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.